Blood sugar skyrocket

Robert C. H.
By Robert C. H. Latest Reply 2009-06-12 23:46:31 -0500
Started 2009-03-17 11:35:37 -0500

Sorry I havn't been on line lately, was in the hosp, for a week for other medical reasons, but a very strange thing happened,while I was there, I was on diabetic diet ,but for just one day my blood sugar hit 502, then went back to my normal 130=137 any one else hav an experience like that? I didn't break the diet at all

13 replies

Jlynn 2009-06-12 23:46:31 -0500 Report

Hi..everyone seems to be agreeing and me too..the illness and stress can make those high icky numbers..this past week my sugars were well im guessing over 500 because the meter reads up to that before it just says HI..and mine often just said HI..

and tnow theyu are "better" but unfortunately my body is used to those numbers still..WELL somewhat..because when mine are "niormal" range I get migranes..and I never had headaches before this…Im hoping it will I keep being told..

good LUck to you

BeckyJ 2009-03-29 15:53:54 -0500 Report

Stress can make you go extremely high but I think the added uncertainty of being in a hospital makes it twice as bad. I was in a couple of months ago to check out my ticker and was running very low when I was checked in…like 25 low! After being in for 3 days I was spiking to 300. Hope that now you're home you're doin better. Best of luck. I too have anxiety disorder and it runs havic with my numbers sometimes.

jsd2005 2009-03-21 21:09:32 -0500 Report

Can depend on a lot of things. What kind of medicine did you receive while you were there. What were you diagnosed with? Steroids will wreak havoc with blood sugars as well as a number of other medications. It's difficult to tell with such little information. Can you elaborate?

Robert C. H.
Robert C. H. 2009-03-29 15:44:17 -0500 Report

I have been suffering from panic attacks,I have them so strongly that I can't function, It was a six hour wait for a room, and my attacks continued all the while I waited. I am on 13 differnt meds, and I don't believe they gave me anything until I was given a room, then it was insulin, which I don't take at home. Thanks to all who answered. Robert

cateyes2898 2009-03-21 19:35:51 -0500 Report

When you were in the hospital, did they give you a medication to counteract an allergy to like contrast dye? I'm allergic to contrast dye and I can't think of the name of the medication (I'd remember it if someone said the name) they gave me and it elevated my blood sugar into the 500s. It caused it to remain there for almost 24 hours and then it gradually lowered to normal within 3 days as they were giving me insulin at the hospital. I'm normally on oral pills.

Orion 2009-03-18 02:39:50 -0500 Report

I had a heart attack in Feb. I had 5 stents placed and given 5 meds required to keep the stents open and blood flowing. Since then I have not been able to get below 150 and normally around 250. The meds can really play havoc with BS as well as the stress.

jenniep 2009-03-17 15:34:55 -0500 Report

my blood sugar skyrocketed also when i was in hospital my doctor said it was normal because of stress and being sick. i have also skyrocketed when i had the flu just recently

lipsie 2009-03-17 14:25:43 -0500 Report

Hiya, I am Sheila…glad you are okay and out of the hospital now. Yeah, just being ill, stress, pain, etc can elevate your blood sugar like that so don't be alarmed…it's probably nothing to worry over. Take care. Sheila

2009-03-17 14:22:06 -0500 Report

I don't have an answer for you, but I wanted to let you know that I hope that all is well with you now. I'll be thinking of you.

rbergman 2009-03-17 14:14:18 -0500 Report

Laura, our daughter, had the same thing happen while in the hospital, she was having several tests done by several doctors and was scared senseless the 3 days there, once she was able to come home her levels dropped back down, she is 7 so you can imagine if it affected her levels so drastically what stress can do to an adult's levels.


Frustrated mom
Frustrated mom 2009-03-17 12:13:04 -0500 Report

My sons bs skyrocketed when he was in the hospital, the Dr's said that it was stress of being in the hospital…Hope you are feeling better…

John Crowley
John CrowleyCA 2009-03-17 12:08:35 -0500 Report

Stress and illness can both cause blood sugars to rise. I would bet that a trip to the hospital is kind of like a perfect storm to mess with your blood sugar.

But I'm glad that it was short-lived for you and that you're back to normal now.